Hail, Washington
- When
- April 17, 11:07 AM CST to 11:10 AM CST
- Where
- Washington County, 1.46 mi W of Stillwater
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 45.070, -92.860
A warm front ahead of a surface low produced a line of thunderstorms across central and southern Minnesota on April 17th. One thunderstorm had developed along the northern periphery of this warm front which converged on remnant outflow from preceding storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MPX wrote it up.
A warm front ahead of a surface low produced a line of thunderstorms across central and southern Minnesota on April 17th. One thunderstorm had developed along the northern periphery of this warm front which converged on remnant outflow from preceding storms. This convergence led to rapid ascent for this storm to briefly produce hail half-dollar size hail before weakening.
As the afternoon progressed, the cold front associated with this surface low continued to make its way eastward into south-central Minnesota. As this occurred thunderstorms began to develop southwestward along the frontal boundary and produced marginally severe wind gusts. A barn suffered minor roof damage 4 miles south of the city of Easton.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 17, 5:57 AM CST, 5 hours 10 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 657 AM CDT Thu Apr 17 2025 .KEY MESSAGES... - Today, strong to severe thunderstorms possible this afternoon through this evening. Large hail is the primary threat. Localized heavy rain, damaging wind, or an isolated tornado can't be ruled out. - Additional rain chances Sunday into early Monday, and again Tuesday of next week, but no significant weather impacts are expected. && .DISCUSSION... Issued at 244 PM CDT Wed Apr 16 2025 TODAY...Thunderstorms are expected to develop this afternoon and last into the evening. A few storms could be strong to severe, especially in southern Minnesota. The main threat is large hail, but heavy rain, damaging winds, and an isolated tornado can't be ruled out. It was a dry and breezy morning, with dewpoints in the upper 20s to lower 30s,and winds out of the southeast at around 10 to 15 mph. That will change later today as a strong low level jet will develop and advect moisture northward across the region. Meanwhile southwest flow aloft has already brought an elevated mixed layer across the region, with 500-700mb lapse rates around 7.5 to 8.5 C/km already in place across as shown via the SPC Mesoanalysis page. The addition of low level moisture, together with afternoon heating will lead to around 1000 to 2000 J/kg of MLCAPE within in inverted surface pressure trough extending up from Iowa into central Minnesota. Storms are expected to develop this afternoon, and move eastward this evening. Hodographs still show an elongated wind profile, but there is veering in the lowest 3 km, and one could argue that forecast soundings are more supportive of surface- based storms than they were yesterday. For that reason, large hail is still the primary threat, but damaging and an isolated tornado can't be ruled out. In addition to the severe threat, PWAT values will approach 1.1 to 1.3 inches, which is near record territory for mid-April. Although the storms will be moving east, any storms that train over the same area could dump 2 to 3 inches or more of rain over an isolated area, which is supported by some of the individual HiRes solutions. Since we have been fairly dry, the risk for excessive runoff is low, so the flood risk would primarily be for urban areas. FRIDAY THROUGH WEDNESDAY...Lingering rain showers will last into Friday before the system departs. Cooler and drier air will follow into Saturday, with highs only in the low to mid 50s. On Sunday, a shortwave trough over the Texas panhandle is forecast to move up toward the Great Lakes. Widespread rain is expected with this system. A westerly track would bring this rain across Minnesota and Wisconsin, while an easterly track would only bring rain to Wisconsin. Ensemble guidance off the ENS is farther west, and the GEFS is farther east. The blended guidance with highest rainfall chances east of I-35, and lesser amounts to the west, seem appropriate. Forecast confidence in this system should increase over the next couple of days. Lastly, there is another shortwave expected to move through Tuesday into Tuesday night. This will bring additional rain chances, but it will be moving through quickly. There is a small chance that we could build enough instability for storms, but at this point it looks like rather low impact weather for next week. && .AVIATION /12Z TAFS THROUGH 12Z FRIDAY/... Issued at 655 AM CDT Thu Apr 17 2025 VFR early becoming MVFR/IFR this afternoon and evening. VFR ceilings are expected to become SCT/BKN later this morning as a cold front approaches from the SW. All sites can expect showers and storms this afternoon and evening with an initial line of storms developing across MN sites after 18-19z. There is a potential for early shower development as early as 16z, however strongest confidence remains during the afternoon hours. NW'ly sites can expect SE winds to back to the E briefly before veering to the NW this evening after the cold front passes. Lingering low level cigs will keep categories limited to IFR/MVFR for the remainder of the period. KMSP...SE winds will continue to veer southerly through this morning with gusts between 18-23kts. A cold front will approach KMSP from the SW today which will begin to decrease ceilings after 16z. Hi-Res guidance has hinted at a potential for a few showers to develop near KMSP site however confidence in SHRA/TSRA coverage remains highest between 21z and 01z this afternoon. Winds will quickly shift to the NW after the cold front passes with cigs expected to remain high IFR low MVFR for the remainder of the period with gusts near 20kts. /OUTLOOK FOR KMSP/ FRI...MVFR/-SHRA early, then VFR. Wind NW 10-15G20kts. SAT...VFR. Wind NW 10-15 kts. SUN...Chc MVFR/-SHRA. Wind E 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...JRB AVIATION...Dunleavy
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 359 AM CDT Thu Apr 17 2025 MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028- 180900- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa- Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota- Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth- Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk- St. Croix-Pierce-Dunn-Pepin-Eau Claire- 359 AM CDT Thu Apr 17 2025 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Today and Tonight. Scattered thunderstorms expected later today, with a few severe storms possible, mainly across southern Minnesota. Large hail will be the primary severe hazard, but heavy rain, damaging wind, and a brief tornado cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon through this evening. jrb
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1149 AM CDT Thu Apr 17 2025
MNZ078-WIZ024>026-171715-
Goodhue MN-Pierce WI-Dunn WI-Pepin WI-
1149 AM CDT Thu Apr 17 2025
...Strong thunderstorms will impact portions of east central Goodhue,
Pepin, Pierce and southwestern Dunn Counties through 1215 PM CDT
...
At 1148 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ellsworth to Frontenac. Movement was east
at 60 mph.
HAZARD...Half inch hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Ellsworth and Plum City around 1155 AM CDT.
Eau Galle, Elmwood, and Durand around 1205 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4459 9202 4441 9209 4444 9221 4445 9224
4446 9240 4478 9278 4483 9257 4486 9230
4486 9214 4488 9214 4489 9205 4460 9165
TIME...MOT...LOC 1648Z 248DEG 53KT 4469 9256 4451 9232
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
MooreSpecial Weather Statement
National Weather Service Twin Cities/Chanhassen MN
Issued by National Weather Service Duluth MN
1157 AM CDT Thu Apr 17 2025
MNZ061>063-WIZ023-171730-
Anoka MN-Washington MN-Ramsey MN-St. Croix WI-
1157 AM CDT Thu Apr 17 2025
...Strong thunderstorms will impact portions of southeastern Anoka,
Washington, northern Ramsey and St. Croix Counties through 1230 PM
CDT
...
At 1156 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Arden Hills to near Woodbury. Movement was east
at 45 mph.
HAZARD...Pea size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to outdoor objects is possible.
Strong thunderstorms will be near...
Afton, Arden Hills, Hugo, Shoreview, and Woodbury around 1200 PM
CDT.
North Hudson, Bayport, and Stillwater around 1205 PM CDT.
Somerset and Roberts around 1215 PM CDT.
Other locations in the path of these storms include Hammond, Baldwin
and New Richmond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4486 9277 4485 9277 4485 9281 4510 9328
4512 9329 4529 9290 4523 9276 4521 9275
4521 9271 4499 9219 4486 9213
TIME...MOT...LOC 1656Z 248DEG 39KT 4506 9316 4490 9287
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...<30 MPH
MoorePreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1201 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM Hail 1 W Little Canada 45.03N 93.11W
04/17/2025 M0.50 Inch Ramsey MN Public
Report from mPING: Half-inch (0.50 in.).
&&
JJMPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1202 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1146 AM Hail Red Wing 44.56N 92.54W
04/17/2025 U0.25 Inch Goodhue MN Trained Spotter
Hail lasted about a minute.
&&
JJMPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1204 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1203 PM Hail 2 E Pine Springs 45.05N 92.91W
04/17/2025 E0.50 Inch Washington MN Public
Report from mPING: Half-inch (0.50 in.).
&&
JJMPreliminary Local Storm Report
National Weather Service Twin Cities/Chanhassen MN
1205 PM CDT Thu Apr 17 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1202 PM Hail 2 NE Vadnais Heights 45.08N 93.05W
04/17/2025 E0.50 Inch Ramsey MN Public
Report from mPING: Half-inch (0.50 in.).
&&
JJMThe Minneapolis radar (KMPX), 61 km away, was scanning. The volume nearest the first event began at 17:08 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A few quarter size hailstones mixed in with mainly pea size hail.
Photo measurement provided via social media.
Photo provided via social media.
Thunderstorm winds forced power poles to lean and pull towards the ground. A farm outbuilding sustained some roof damage.
Large tree branch snapped on the southern side of the Faribault Golf Course.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2025Every state in 2025This day in weather historyWarnings in Minnesota, April 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1242889, 1254510, 1245329, 1245327, 1245328, 1254536, 1254546.